Mayo score (ulcerative colitis)

Gastroenterology and hepatology

Also known as: Mayo endoscopic subscore · Mayo-Score (Colitis ulcerosa) · Mayo-Endoskopie-Subscore · Mayo skoru (ülseratif kolit) · Mayo score for ulcerative colitis (and Mayo endoscopic subscore)

What it is for

Activity index for ulcerative colitis with four parts scored 0–3 each; the total runs from 0 to 12.

Classification

CategoryDescription
Stool frequency0 normal; 1 one to two stools a day more than normal; 2 three to four more; 3 five or more more than normal
Rectal bleeding0 none; 1 streaks of blood with stool less than half the time; 2 obvious blood with stool most of the time; 3 blood passed alone
Endoscopic subscore (Mayo endoscopic score)0 normal or inactive; 1 mild (erythema, reduced vascular pattern, mild friability); 2 moderate (marked erythema, absent vascular pattern, friability, erosions); 3 severe (spontaneous bleeding, ulceration)
Physician's global assessment0 normal; 1 mild; 2 moderate; 3 severe disease
Partial Mayo scorethe same index without the endoscopic subscore
Notemany trials score friability only from subscore 2 upward (modified endoscopic subscore); bands for remission, mild, moderate and severe activity differ between studies.

Source

Coated oral 5-aminosalicylic acid therapy for mildly to moderately active ulcerative colitis. A randomized study

N Engl J Med 1987;317:1625–1629 (Schroeder KW et al.)

DOI: 10.1056/NEJM198712243172603

PMID: 3317057

Edition
Mayo score / disease activity index (Schroeder 1987), in current use
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications